Hi, Im a GP and i have patient with 6.4 ng/dl (normal range 30-100ng/dl) of Vit D. The patient is a 72yrs old male who had multiple stenting and currently taking plavix, vytorin and lipantil (Both cholestrol lowering drug). According to the Journal of Clinical Endocrinology & Metabolism, July 2011, 96(7): 1911–1930, daily 6000iu of Vit D supplement for 8 weeks will raise to normal levels, followed by maintenance therapy of 1500-2000iu. I haven't started on his course yet but i would like to know if it's better to start from 2000iu per day or just prescribed for 6000 iu directly. Would there be any dangerous affect to the patient with starting at a high dose? Thank you.

Asked by  jtanum on December 8, 2014

Answers

  • jtanum
    Participant
     jtanum on

    See title

    Answered by  jtanum on

  • IAW
    Participant
     IAW on

    First of all I am a member of the VDC.
    Although I am not a doctor are all his medications listed above. (Blood pressure/other?)
    VDC recommends 5000 iu a day but more importantly a blood level of at least 50 ng/ml. Meaning it may take more than 5000 iu to reach and maintain 50ng/ml. (1500-2000iu is not going to cut it)
    I would read and very seriously follow the http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/ If he especially does not take magnesium supplements in the 500-700mg range (do not use magnesium oxide) and the Vitamin K at 100 mg, this could cause problems. Low magnesium levels can cause symptoms once you add Vitamin D and low or not enough K can cause soft tissue and arterial calcification!
    So I would start him on the vitamins/minerals for a week first then add the Vitamin d. Start the Vitamin D at 2000 iu for the 1st week and if no problems/symptoms increase to 4000iu the next week , then 6000 iu and hold. Give it a couple of months then test again for levels.
    I am not sure why but some people have no problems taking high amounts as defined by me as between 15,000iu -20,000iu a day (me and my family included) and some people are reporting problems at “as little as 1000iu” or “once they increased over 5000 iu”. (I really feel it is the vitamin /mineral aspect but only time will tell!)
    The Vitamin D Council once said that feeling unwell when taking Vitamin D (or getting lots of sun) means that you’re probably deficient in magnesium”.
    …Vitamin D has no known side effects. If one experiences any of the following symptoms due to supplementing with vitamin D – or with sun exposure – a magnesium deficiency is most likely the reason why:
    * irritability or anxiety
    * nausea
    * headaches
    * insomnia
    * fatigue
    * muscle cramps/twitching
    * weakness
    * constipation

    If you take too much then it might cause hypercalcemia.
    The symptoms of hypercalcemia include:
    ◾feeling sick or being sick
    ◾poor appetite or loss of appetite
    ◾feeling very thirsty
    ◾passing urine often
    ◾constipation or diarrhea
    ◾abdominal pain
    ◾muscle weakness or pain
    ◾feeling confused
    ◾feeling tired
    Hope this was helpful!

    Answered by  IAW on

Recent Discussion

Popular Questions